|Drug Holiday Was a Bad Move?
Oct 27, 2004
After almost ten years of strong drug compliance I began taking meds erratically in March this year and decided on my own to stop them altogether to see how things would go. My labs were marginally off in May and today, October 14, were much worse than expected.
I'm disappointed that this didn't go better. A lot of people I know who are poz seem to maintain their numbers without drug therapy easily. I know not to attach my sense of well-being to lab results, but it's very hard to accept being dependent on meds when others around me don't seem to need them.
My viral load has increased from undetectable to 78,000 in eight months. My cell count is down to 117 from 240. I am going back on the original medication plan this week, so other than obvious need to do that I'd like to hear what you think about this: Mis-steps in stopping medication, the ability to regain lost ground after doing so, and renewed feelings that this isn't something a person can ignore or solve by being optimistic or wanting it to be less important.
Thank you Dr. Sherer.
Response from Dr. Sherer
Results from treatment interruption trials have been disappointing in general, and, with a couple of exceptions, the practice has fallen into disfavor.
One exception is 'CD4-guided' treatment discontinuation, a practice chosen when an individual with prolonged viral loads below detection and CD4 cells above 350-500 cells/ml. In this situation, some doctors and patients have chosen to withdraw therapy - temoporarily - until the T cells again fall to the 350 range. Patients who tend to do poorly with this strategy, i.e. who experience a rapid fall in T cells and high viral loads, are those who had more advanced disease when they started ART, i.e. < 200 CD4 cells and higher viral loads. Sill, in some series most patients with this strategy have been able to stay off meds for a year or more. In 90%+ of patients using this strategy, resumption of the same therapy they were on when they stopped ART resulted in prompt return to good viral load control and gradual CD4 cell rises back to their original levels.
I lack the information that I would need to comment reliably on your situation, i.e. how low were your T-cells when you started? (? 240), and what was their lowest ever level?, as well your highest viral load before therapy?. If you started at 240 cells, then I would have tried to discourage you from stopping therapy, as you had little margin of error to observe the rate of CD4 decline. In fact, the clearest results from treatment interruption trials is that they may be harmful in people with the most advanced disease who are heavily treatment-experienced, as further lowering of T cells and AIDS-defining opportunistic infections have been observed.
Still, you have some reasons to be optimistic about the likelihood of a good response to the regimen you were on when you stopped, given the above information.
The other concern, however, is that you said your adherence was 'erratic' last March. How long did that pattern last? You may be at risk for resistance to the same regimen due to that period, in which case you may not have an optimal response with resumption of ART. You and your doctor will have to decide whether you want to start the same regimen and measure your progress closely, including obtaining a genotype, if it appears to be sub-optimal.
As usual, I urge you to talk about all of this with your doctor and plan your next strategy. Also, be careful about comparing your situation to others with HIV - this is not a good idea. There is considerable individual variability in the natural history of HIV and the response to therapy. Though its helpful to know as much as possible about HIV disease, it is less important for you to know another individual's course and to compare it to yours than it is to understand and deal with your situation, all in discussion with your doctor.
4 nukes and resistance question
- Blood In Semen After Anal Sex Bottom Worried I Have HIV
- Erectile Dysfunction After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Thrush After Oral Sex With No Protection Does It Mean I Have HIV
- Stomach Pain And Heavy Discharge
- Symptoms Of Crabs
- What Is The Shot You Get For Std's?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.